Alert archive / Illinois / Gale Watches in 2021
Gale Watch 8, NWS Chicago, IL
NWS Chicago, IL issued this gale watch at May 27, 2021, 9:52 PM CDT. It took effect at May 28, 2021, 10:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 27, 2021, 9:52 PM CDT (02:52 UTC)
- In effect from
- May 28, 2021, 10:00 AM CDT
- Expired
- May 28, 2021, 3:17 AM CDT
- In force
- Issued by
- NWS Chicago, IL
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this gale watch went out at May 27, 9:29 PM CDT, 23 minutes earlier.
Area forecast discussion, May 27, 9:29 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
929 PM CDT Thu May 27 2021
.UPDATE...
928 PM CDT
Main updates this evening were to generally reduce precipitation
and thunder chances. Regional AMDAR and evening RAOB soundings
indicate some degree of mid-level drying has taken place over the
last several hours, and that the most cohesive wing of warm
advection has now shifted across Wisconsin and into Michigan.
Showers and some thunderstorms have been gradually developing over
the last 1-2 hours or so farther to our south and west where
surface convergence has been maximized, but extrapolating this
activity out and noting the main MUCAPE axis remains focused more
into central Illinois, have continued to trim and relegate thunder
chances well south of I-80 for the rest of the evening and
overnight hours. Imagine we'll see some uptick in shower activity
later tonight as the parent shortwave approaches, however.
Incoming guidance also supports a threat for some embedded
thunderstorms tomorrow afternoon as showers expand in coverage
as our mid-level temperatures cool and forcing for ascent
increases.
Carlaw
&&
.SHORT TERM...
320 PM CDT
Through Friday night...
A March-like next 36 hours is in store, with a positively miserable
Friday and an unseasonably chilly Friday night. Forecast concerns
include shower and embedded thunderstorm trends through this
evening, then shower trends through Friday evening. Low
temperatures on Friday night were also a focus, with some patches
of frost even possible in interior northern Illinois west of the
Fox Valley. Don't despair about the ugly forecast details though,
the weather will be much improved over the Memorial Day holiday
weekend.
The strong-severe threat in the southern CWA ended up staying just
south of our southern counties, with just some isolated embedded
thunder over the next few hours south of the Kankakee River. To
the north of that, light rain showers will exit east as the 700
mb short-wave exits east, leaving temporary subsidence in its
wake. Shower coverage will then uptick this evening as warm
advection and isentropic ascent ramp up in advance of the next
stronger mid-level trough axis. At the surface, marine air mass
will sharpen and force warm front to the south as weak surface low
tracks across central IL into central IN.
While the warm sector will still be in the vicinity of the far
southern CWA into this evening, think that the air mass is
sufficiently worked over behind the MCS to preclude a renewed
strong/severe t-storm threat. Steepening mid-level lapse rates
amidst strong WAA regime will support best chance for embedded
scattered thunder up to or just north of the I-90 corridor later
this evening. Through this time well north of the surface low,
strong and gusty northeast winds with gusts up to 30-35 mph inland
and up to 40 mph near the lake will persist. As temperatures
gradually fall into the upper 40s to lower 50s, these winds will
only add to the chill.
On Friday March I mean May 28th, unseasonably deep upper trough
will temporarily close off over the region, reinvigorating
scattered to numerous/widespread showers after any break in the
morning. Temperatures will likely fail to reach 50 for most spots
north of I-80 and struggle into the lower to mid 50s south (upper
50s far south). To note, the record low max for Chicago for 5/28
is 47 degrees set in 1884 and in Rockford, the record is 46
degrees set in 1906. Normal highs for the date are in the 70s area
wide. Clouds, showers, and northeast winds gusting to 30-35 mph
will only worsen the unseasonable chill.
The deformation rain/showers will gradually wind down and exit
southeast Friday evening into the early overnight as the mid-upper
low mercifully stays progressive and shifts off to our southeast.
As expansive cool high pressure builds in overnight, clearing
skies and the chilly starting point will set the stage for lows in
the upper 30s to lower and mid 40s. Locally mid 30s are forecast
in favored cool spots over interior northern Illinois, where
patchy frost formation is possible.
We continue to hold off on any lakeshore flood headlines given the
noteworthy drop in lake levels since this time last year. However,
with large waves along the shore, Beach Hazards statements remain
in effect and we recommend avoiding the immediate lakeshore.
Expect overwash of the high wave action, which could easily sweep
unsuspecting onlookers into life-threatening conditions.
Castro
&&
.LONG TERM...
342 AM CDT
Saturday through Thursday...
In spite of temperatures starting off on the cool side, the holiday
weekend will feature fairly nice conditions, with warming
temperatures, light winds, and mostly sunny to partly cloudy skies.
Highs Saturday will top off in the mid to upper 60s followed by the
low to mid 70s Sunday and Monday. It will not quite be swimming
weather with cold water temperatures, and the onshore winds and
daily lake breezes will hold lakeshore locations some 5-10 degrees
cooler each afternoon.
Surface high pressure will shift east of the area Monday. Therefore
a gradual warming trend will continue into the workweek with highs
in the mid 70s and continued light winds. Ensemble model guidance
suggests the next chance for precipitation may arrive sometime in
the middle of next week, with several periods of showers possible an
upper low glides on through, though spread is high on the timing and
coverage of precipitation. Therefore we have several chance of
shower periods in the extended forecast.
KMD
&&
.AVIATION...
For the 00Z TAFs...
Aviation weather concerns this period consist of:
* Timing the development of MVFR cigs this evening. Pockets of IFR
are possible.
* Periodic shower potential tonight with a low (but non-zero)
threat for a few rumbles of thunder.
* Increasingly gusty northeast winds tonight through Friday.
* Timing another round of showers and possible thunder Friday
afternoon.
Regional radar mosaics have gone mostly quiet across the immediate
area, but the expectation is for additional scattered showers to
develop this evening across the Chicago-area terminals. Coverage
is expected to be warranting of TEMPOs over prevailing groups
given the latest observations and short term model guidance. In
addition, have pushed back the development of MVFR cigs until
later this evening. While patches of IFR cigs are plausible,
especially very late tonight and into Friday morning near the
lake, confidence in these occurring at ORD/MDW/DPA are too low to
mention explicitly in the TAFs at this time, however. Finally,
the main signal for lightning tonight appears to be generally
south of the C90 TRACON, and as a result, have cautiously removed
the inherited TEMPO -TSRA groups.
There may be a break in the more appreciable precipitation chances
mid-late morning Friday before they increase once again in the
early-afternoon hours. Instability will also increase aloft
during this time, and some occasional thunder can't be ruled out,
mainly during the 19z-23z timeframe Friday afternoon.
Probabilities for thunder are too low (<25%) at this time to
justify a VCTS or PROB30 mention, but we'll continue to monitor
guidance for a potential inclusion in future TAF issuances if
confidence increases.
Northeast wind gusts will increase with time this evening and
overnight, and periodic gusts into the 30-35 kt range late tonight
through Friday morning before gradually easing during the
afternoon and evening hours.
Carlaw
&&
.MARINE...
357 PM CDT
A Gale Warning is now in effect for Illinois nearshore waters
through 7 PM CDT Friday evening. At least occasional northeasterly
gales are likely to develop during this time as a deepening low
pressure system tracks just south of Lake Michigan, with the favored
timing for the strongest and most frequent gales coming on Friday
afternoon. Waves will build this evening, and occasional waves well
in excess of 10 ft may be seen as early as 8 PM CDT tonight.
Farther south along the Indiana nearshore waters, a Small Craft
Advisory remains in effect until 10 AM CDT Friday morning. A Gale
Watch will go into effect at this time and continue until 9 PM CDT
Friday evening. With the fetch of Indiana nearshore winds over
Lake Michigan not being quite as long as the fetch for the winds
impacting the Illinois nearshore, peak wind gusts and peak wave
heights will not be as high along the Indiana nearshore. However,
peak gusts will likely be in the 30-35 kt range and waves could
still occasionally peak above 10 ft through Friday evening.
Ogorek
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 9 PM
Saturday.
IN...Beach Hazards Statement...INZ001-INZ002 until 9 PM Saturday.
LM...Gale Warning...IL nearshore waters until 7 PM Friday.
Gale Watch...LMZ743-LMZ744-LMZ745...10 AM Friday to 9 PM Friday.
Small Craft Advisory...IN nearshore waters until 10 AM Friday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous weather outlook, May 27, 4:00 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
400 PM CDT Thu May 27 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-282100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
400 PM CDT Thu May 27 2021 /500 PM EDT Thu May 27 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Thunderstorm Risk...with an associated:
Limited damaging wind risk south of US-24.
Limited Flooding Risk.
Limited Non thunderstorm wind Risk, especially near the lake.
Limited Lakeshore Flood Risk.
High Swim Risk.
DISCUSSION...
Isolated to widely scattered thunderstorms are expected to develop
this evening. If a stronger thunderstorm can form south of US-24
near a warm front, winds strong enough to down tree limbs will be
possible. Thunderstorms will produce heavy downpours, which could
cause ponding on some roadways.
Strong northeast winds gusting up to 35 to 40 mph will continue,
strongest near Lake Michigan, where high wave action will make for
hazardous conditions at the beaches and along the immediate shore.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Limited Non Thunderstorm Wind Risk.
Limited Frost Risk west of the Fox Valley at night.
Limited Lakeshore Flood Risk.
High Swim Risk.
Saturday...
High Swim Risk.
Tuesday and Wednesday...
Limited Thunderstorm Risk.
DISCUSSION:
Strong northeast winds gusting up to 35 to 40 mph will continue,
strongest near Lake Michigan, where high wave action will make for
hazardous conditions along the shore. The high waves and dangerous
conditions at the beaches and along the immediate shore will
persist through Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are unlikely to be needed through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the northeast at 40 to 50 mph.
LMZ740>745-282100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
400 PM CDT Thu May 27 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Gale force winds and or very hazardous waves.
Limited Thunderstorm Risk this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Friday...
Gale force winds and or very hazardous waves are likely.
Saturday...
Hazardous conditions for small craft are likely.
Tuesday and Wednesday...
Limited Thunderstorm Risk.
Castro
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:52 PM CDT | Small Craft Advisory | LOT | 48 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.